Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Chicago, IL

May 14, 2001Lake County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 14, 2001, 11:50 AM CDT for Lake County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2001, 11:50 AM CDT (16:50 UTC)
Expired
May 14, 2001, 12:45 PM CDT
In force
55 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 141650
SVRCHI
ILC097-141745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1150 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1245 PM CDT

* AT 1143 AM CDT(1143 AM EST)...DOPPLER RADAR INDICATED A SEVERE 
  THUNDERSTORM 12 MILES NORTH OF LAKE GENEVA WISCONSIN...MOVING 
  SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR
  CHANNEL LAKE AROUND 1220 PM CDT
  ANTIOCH AROUND 1225 PM CDT
  LAKE VILLA AROUND 1230 PM CDT
  THIRD LAKE AROUND 1240 PM CDT

THIS STORM HAS A HISTORY OF LARGE HAIL. HAIL UP TO ONE AND A HALF 
 INCHES IN DIAMETER HAS BEEN REPORTED SOUTHEAST WISCONSIN. 

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:10 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, May 14, 3:10 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
310 AM CDT MON MAY 14 2001

THE VERY SLOW MOVING WARM FRONT FROM EASTERN SOUTH DAKOTA TO
SOUTHERN ILLINOIS WILL BE THE FOCUS OF WEATHER IN THE FORECAST AREA
TODAY AND TUESDAY. HAVING ESTABLISHED THAT, THE PARTICULARS GET A
LITTLE TOUGHER -- ESPECIALLY TIMING OF THE WARM FRONT AND THE
RESULTING PRECIP PATTERN.

THERE IS FAIR AGREEMENT AMONG THE MODELS IN MOVING THE WARM FRONT
NORTHEAST. GIVEN THAT THE FRONT IS LYING PARALLEL TO THE UPPER FLOW
SUGGESTS THAT THE SLOWEST MOVEMENT IS PROBABLY THE THE CLOSEST TO
WHAT WILL OCCUR. IN THIS RESPECT THE NGM APPEARS TO BE A LITTLE
BETTER. ITS PRECIP PATTERN STARTS A LITTLE LATER AND HANGS IN THE
AREA A LITTLE LONGER. THE RH PATTERN, HOWEVER, APPEARS A LITTLE
INCONSISTENT IN THAT IS OUTRUNS THE PRECIP. THE ETA/AVN SHOW MORE
CONSISTENCY BETWEEN THE PRECIP AND MEAN RH BUT APPEAR TOO FAST IN
MOVING THE FRONT NORTHEASTWARD AND PAST THE FORECAST AREA.

AT PRESENT WILL FAVOR THE NGM MOVEMENT AND BRING THE FRONT/PRECIP
INTO THE WEST/SOUTHWEST PARTS OF THE ARE LATE THIS MORNING AND INTO
THE NORTHEAST/EAST THIS AFTERNOON. THOUGH THE BEST/HIGHEST POP WILL
OCCUR WITH THE FRONT, THERE MUST BE A MENTIONABLE CHANCE OF PRECIP
THROUGH TUESDAY NIGHT WITH THE FRONT REMAINING IN THE VICINITY
THROUGH THEN.

MOS TEMPERATURES LOOK OK WITH WARMER READINGS TUESDAY AFTER FROPA.

.CHI...NONE.

SODMREK

In the hours before

Special weather statement, May 14, 5:57 AM CDT, 5 hours 53 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST MON MAY 14 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST
INDIANA.

A WARM FRONT EXTENDING FROM SOUTH DAKOTA TO SOUTHERN ILLINOIS THIS
MORNING WILL MOVE NORTHEAST TODAY AND STRETCH FROM ABOUT DUBUQUE TO
EVANSVILLE BY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT ACROSS THE ENTIRE AREA THIS AFTERNOON AND
CONTINUE TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND
CONTAIN LARGE HAIL AND STRONG DAMAGING WINDS.

PERSON IN NORTHERN ILLINOIS AND NORTHWEST INDIANA SHOULD REMAIN
ALERT FOR THREATENING WEATHER THIS AFTERNOON AND TONIGHT.

SOMREK

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.